Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Las Vegas, NV

July 24, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2005, 8:36 AM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2005, 8:36 AM PDT (15:36 UTC)
Expired
Jul 24, 2005, 11:30 AM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:58 AM PDTFLASH FLOODN Baker, CASTATE ROUTE 127 CLOSED FROM BAKER TO 6 MILES NORTH OF THE SAN BERNARDINO COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 241543
FFWVEF
CAC071-241830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
836 AM PDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 1130 AM PDT

* AT 835 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED AN FLASH FLOODING FROM AN AREA OF THUNDERSTORMS          
  EXTENDING FROM NEAR BAKER TO U.S HIGHWAY 95 WEST OF NEEDLES...
  INCLUDING THE MOJAVE NATIONAL PRESERVE.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN          
  OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS. HIGHWAYS WHICH COULD BE IMPACTED 
THE MOST WILL BE HIGHWAY 127 BETWEEN BAKER AND SILVER LAKE... 
HIGHWAY 95 BETWEEN INTERSTATE 40 AND THE NEVADA STATE LINE AND 
ROADWAYS IN THE MOJAVE NATIONAL PRESERVE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3513 11640 3455 11476 3498 11471 3576 11579

$$

PIERCE
1 follow-up statement
000
WGUS75 KVEF 241723
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1016 AM PDT SUN JUL 24 2005

CAC071-241830-
SAN BERNARDINO CA-
1016 AM PDT SUN JUL 24 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1130 AM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

AT 1015 AM PDT...CALIFORNIA HIGHWAY PATROL REPORTED THAT 
THUNDERSTORMS PRODUCING FLASH FLOODING HAVE DAMAGED HIGHWAY 127 
NORTH OF BAKER AND THE ROAD WILL BE CLOSED. FLOODING WAS ALSO 
REPORTED ALONG HIGHWAY 95 JUST NORTH OF INTERSTATE 40.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN PASS
...BAKER AND THE MOJAVE NATIONAL PRESERVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS. HIGHWAYS IMPACTED WILL BE 
HIGHWAY 127 BETWEEN BAKER AND SILVER LAKE... HIGHWAY 95 BETWEEN 
INTERSTATE 40 AND THE NEVADA STATE LINE AND ROADWAYS IN THE MOJAVE 
NATIONAL PRESERVE. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF 
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3513 11640 3455 11476 3498 11471 3576 11579

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:13 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 24, 3:13 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
313 AM PDT SUN JUL 24 2005

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL LINGER OVER THE
REGION THROUGH TODAY FUELING SHOWERS AND THUNDERSTORMS...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. DRIER AIR WILL BEGIN
TO SPREAD INTO THE REGION FROM THE NORTHWEST LATE MONDAY AND WILL
PUSH MOST OF THE MOISTURE OUT OF THE REGION BY THE MIDDLE OF THE
WEEK.
&&

.SHORT TERM...SEVERAL OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS
HAVE COLLIDED OVER VARIOUS REGIONS OF THE CWA. NEW THUNDERSTORM
DEVELOPMENT IS OCCURRING IN LAS VEGAS AND SEVERAL OTHER PLACES IN
THE SOUTHERN CWA. OUTFLOW FROM LARGE COMPLEX IN WESTERN ARIZONA ALSO
WORKING TOWARD THE SOUTHERN CWA...SO EXPECT SOME ADDITIONAL
THUNDERSTORMS TO DEVELOP THIS MORNING WITH ALL THE COLLIDING
BOUNDARIES. THUNDERSTORMS ALSO CONTINUE OVER THE NORTHERN AREA OF
DEATH VALLEY WHERE A FLASH FLOOD WARNING REMAINS IN EFFECT. NEARLY
THE SAME CONDITIONS TODAY AS YESTERDAY EXIST IN REGARDS TO
INSTABILITY PARAMETERS AND MOISTURE...SO WE HAVE THAT GOING FOR US.
HOWEVER...AM CONCERNED WITH ALL THE THUNDERSTORMS CURRENTLY WHICH
COULD HELP STABILIZE THINGS AT LEAST THIS MORNING. BY THIS
AFTERNOON...WE SHOULD SEE ENOUGH DESTABILIZATION TO KICK OFF
ADDITIONAL THUNDERSTORMS AND WITH PW VALUES REMAINING OVER 1.5
INCHES AND FAIRLY LIGHT WINDS THROUGH 500MB...EXPECT HEAVY RAINS
FROM SLOW MOVING THUNDERSTORMS. HAVE GONE AHEAD AND ISSUED A FLASH
FLOOD WATCH FOR THE SOUTHERN AND EASTERN AREAS OF THE CWA. HAVE LEFT
OUT INYO AND ZONE 14 DUE TO DRIER AIR WORKING INTO THE REGION THAT
SHOULD MINIMIZE THUNDERSTORM COVERAGE. MODELS CONTINUE TO SHOW DRIER
AIR MOVING INTO THE AREA MONDAY WITH THUNDERSTORMS CONFINED TO THE
EASTERN THIRD OF THE CWA AND EVENTUALLY ONLY MOHAVE COUNTY BY
TUESDAY. TEMPERATURES ARE EXPECTED TO BE HELD DOWN BY ADDITIONAL
CLOUD COVER.
&&

.LONG TERM...UPPER LEVEL HIGH PRESSURE OFF THE CALIFORNIA COAST
BEGINS TO REBUILD EAST OVER THE SOUTHWEST TUESDAY AND WEDNESDAY AND
EVENTUALLY OVER THE FOUR CORNERS REGION BY FRIDAY. AS THE LOW
MIGRATES OVER THE CWA TUE/WED...THUNDERSTORM ACTIVITY WILL BE
REDUCED BUT STILL POSSIBLE AS RESIDUAL MOISTURE REMAINS TRAPPED
UNDER THE HIGH. BY THURS/FRI...THE HIGH SHIFTS FURTHER EAST SETTING
UP A SOUTHEASTERLY FLOW INTO THE REGION. AN INCREASE IN
MOISTURE...POSSIBLY PROVIDED BY AN INVERTED TROUGH MOVING WEST
THROUGH MEXICO IS FORECASTED BY THE MODELS TO BE ADVECTED INTO THE
AREA. WILL HAVE TO WATCH THIS AS IT COULD POTENTIALLY BECOME THE
NEXT MONSOONAL PUSH BY NEXT WEEKEND.
&&

.AVIATION...EXPECT SCATTERED THUNDERSTORMS THROUGH THE DAY IN ALL
APPROACH CORRIDORS. THESE STORMS WILL LIKELY PRODUCE NUMEROUS
OUTFLOW BOUNDARIES MOVING IN DIFFERENT DIRECTIONS...RESULTING IN
SPORADIC WIND SHIFTS AND OCCASIONAL GUSTY WINDS AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH IN EFFECT SOUTHERN NEVADA ZONES 15-22
      UNTIL 9 PM TODAY.
.AZ...FLASH FLOOD WATCH IN EFFECT FOR NORTHWEST ARIZONA ZONES
      1-3 AND 36 UNTIL 9 PM TODAY.
.CA...FLASH FLOOD WATCH IN EFFECT FOR SOUTHEAST CALIFORNIA
      ZONES 28 AND 29 UNTIL 9 PM TODAY.
&&

GORELOW/MORGAN
Hazardous weather outlook, Jul 23, 10:33 AM PDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1033 AM PDT SAT JUL 23 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-240700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1033 AM PDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.TODAY...SATURDAY.

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH RELATIVELY LIGHT
FLOW ALOFT OVER SOUTHERN NEVADA...THE SAN BERNARDINO COUNTY DESERTS
AND NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. THUNDERSTORMS WITH
HEAVY RAIN WILL BECOME WIDESPREAD ACROSS THE MOJAVE DESERT REGION AND
NORTHWEST ARIZONA THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH IS IN EFFECT FOR THESE AREAS UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOIST AND UNSTABLE AIR WILL LINGER OVER THE REGION SUNDAY AND THE
POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN WILL STILL EXIST. A
DRYING TREND WILL MONDAY AND TUESDAY AND CONTINUE THROUGH FRIDAY FOR
DIMINISHING THUNDERSTORM COVERAGE THROUGH THE WEEK.

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:30 AM PDTFlash Flood WarningVEFInyo2 hr
Jul 24, 2:21 AM PDTFlash Flood WarningVEFInyo114 min
Jul 24, 11:25 AM PDTFlash Flood WarningVEFSan Bernardino110 min
Jul 24, 11:48 AM PDTFlash Flood WarningVEFSan Bernardino117 min
Jul 24, 1:45 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 24, 2:09 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min
Jul 24, 3:45 PM PDTFlash Flood WarningVEFSan Bernardino105 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.